YORK, Pa. — Melatonin is a hormone that your brain produces in response to darkness. In the pill form, it's used to help adults sleep. A rise in child melatonin poisoning over the past decade has many health officials issuing caution, however.
"There haven't been any long-term studies on melatonin in children," Dr. Chris Russo with WellSpan Pediatrics told FOX43. "The vast majority of children are going to be fine if you give them melatonin at very low doses. That means between .5 and 3 milligrams, according to him.
So how are kids being poisoned? Dr. Russo says the dosage isn't the problem, it's how the melatonin is labeled.
"It's oftentimes packaged as gummies or chewable tablets that look just like candy," Dr. Russo said.
He's not surprised that a new study from The Centers for Disease Control and Prevention shows that the vast majority of ingestion cases were in fact, unintentional.
For the new study, researchers looked at data from poison control centers about calls involving melatonin and children. They found that between 2012 and 2021, reports increased by 530%. In 2012, there were 8,337 calls, which jumped to 52,563 in 2021. In total, the researchers found 260,435 reports over that 10-year period of kids taking too much melatonin, with the majority of cases being unintentional, as stated above.
Hospitalizations associated with kids taking melatonin also increased during the past 10 years, and there were two deaths, both in children under 2-years-old.
The study is now an important reminder to parents to keep all medication and over-the-counter supplements, far away from little ones, Dr. Russo advised.